Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 5, 2020, 3:57 PM EDT for Brevard County, Florida. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 3:57 PM EDT (19:57 UTC)
- Expired
- Jul 5, 2020, 4:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 27 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:10 PM EDT | TSTM WND GST 41 | 4 Ne Cape Canaveral, FL | USAF TOWER KSC-0020 MEASURES WIND GUST OF 36KT/41MPH FROM SW |
| Jul 5, 4:15 PM EDT | TSTM WND GST 54 | 4 Ne Cape Canaveral, FL | USAF TOWER KSC-0020 MEASURES WIND GUST OF 47KT/54MPH FROM SW |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128
WUUS52 KMLB 051957
SVRMLB
FLC009-052030-
/O.NEW.KMLB.SV.W.0059.200705T1957Z-200705T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
357 PM EDT Sun Jul 5 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Central Brevard County in east central Florida...
* Until 430 PM EDT.
* At 357 PM EDT, a severe thunderstorm was located over Rockledge,
moving east at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2839 8056 2832 8057 2823 8056 2822 8075
2839 8077 2845 8054 2841 8054
TIME...MOT...LOC 1957Z 277DEG 6KT 2831 8070
HAIL...0.75IN
WIND...60MPH
$$
Combs1 follow-up statement
371
WWUS52 KMLB 052022
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
422 PM EDT Sun Jul 5 2020
FLC009-052032-
/O.EXP.KMLB.SV.W.0059.000000T0000Z-200705T2030Z/
Brevard FL-
422 PM EDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY WILL
EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However,
frequent lightning, gusty winds and heavy rain are still possible
with this thunderstorm.
LAT...LON 2839 8056 2832 8057 2823 8056 2822 8075
2839 8077 2845 8054 2841 8054
TIME...MOT...LOC 2022Z 277DEG 6KT 2831 8065
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:08 AM EDT, 5 hours 49 minutes earlier.
Area forecast discussion, Jul 5, 10:08 AM EDT, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1008 AM EDT Sun Jul 5 2020 .DISCUSSION... From satellite imagery, clouds can be seen moving into northern Lake and Volusia counties this morning. Southward from there, skies were partly sunny. Early morning storm activity was detected over the FL southwest coast but this has dissipated/weaken after reaching the coastal counties. For the rest of today, a few showers could reach east central FL this morning. After 11 am, convection will get going along the west coast of FL and move towards the northeast or east. Coverage of showers and thunderstorms will be high today, once again, over east central FL. So watch for these approaching from the west, which could produce strong gusty winds, frequent lightning and heavy rainfall (2-3 in) in a brief amount of time. Along the east coast, the sea breeze will develop early in the afternoon and will push inland. This will help to enhance any storm that encounters the breeze, so the east coast counties could see storms strengthening quickly. High temps will be a few degrees lower than last week as these may cap to the upper 80s or near 90. Heat indices however will reach the upper 90s towards the Treasure Coast as they stay under partly sunny longer. No changes were made to the forecast. && .AVIATION... VFR for rest of morning. MVFR/IFR conditions due to reduced visibilities and lowering of cigs as SHRA/TSRA will affect most of the terminals, starting from the northern sites (KLEE, KSFB) at around 05/18z then moving southward towards coastal sites and Treasure Coast. SW winds 5-10 kt this morning, becoming variable in direction in the presence of outflow boundaries. East coast sea breeze will turn winds from the east to southeast and modify coastal terminals. Gusty winds could reach 40-50 kt under or in the proximity of thunderstorms. && .MARINE... SW wind 5-10 kt across the coastal waters will shift as these "feel" the development of the sea breeze and become onshore this afternoon. These will veer in the evening and become S/SW again. Seas 2-3 ft. Boaters will need to pay attention to any storm approaching from land as these will have the potential to produce locally stronger winds and higher seas. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Negron/Combs
Hazardous weather outlook, Jul 5, 11:08 AM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Melbourne FL 1108 AM EDT Sun Jul 5 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-060300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1108 AM EDT Sun Jul 5 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Numerous showers and thunderstorms will develop across the interior into early to mid afternoon and then move toward the coastal areas of east central Florida into the late afternoon hours. Storms will move east-northeast at 20 mph with some storms expected to become strong as they interact with the east coast sea breeze over the coastal counties during the late afternoon. Some of the stronger storms may produce gusty winds to 45 to 55 mph, frequent lightning, and heavy rain. Some locations may receive two to three inches that could produce minor flooding of urban areas and low lying spots. Scattered storms will continue across east central Florida this evening and then diminish into the late evening hours. .MARINE THUNDERSTORM GUST IMPACT... Storms developing over the interior by early afternoon will move toward the Atlantic coast by mid afternoon into early evening. A few of the stronger storms may produce gusty winds in excess of 35 knots. Boaters should be prepared to seek safe harbor as storms approach the intracoastal and near shore Atlantic waters. .RIP CURRENT IMPACT... An east swell and a larger than normal tidal range will contribute to a Moderate risk of life-threatening rip currents at east central Florida beaches. Remember to swim within sight of a lifeguard. Also, be sure to check with local officials regarding any beach closures that might be in effect for your county or community. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered to numerous thunderstorms are expected each afternoon through the upcoming week. Frequent cloud-to-ground lightning strikes, torrential downpours, and gusty winds will be the main threats with any strong storms that develop. A Moderate risk of life-threatening rip currents is expected to continue at the east central Florida Atlantic beaches through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Negron/Volkmer
In the hours before
Special weather statement, Jul 5, 3:14 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
314 PM EDT Sun Jul 5 2020
FLZ045-047-147-052000-
Southern Brevard County FL-Northern Brevard County FL-Orange FL-
314 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD AND SOUTHEASTERN
ORANGE COUNTIES UNTIL 400 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving east at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8056 2834 8057 2831 8057 2829 8086
2835 8086 2835 8096 2879 8095 2879 8079
2880 8076 2879 8074 2880 8074 2880 8069
2858 8054 2844 8050
TIME...MOT...LOC 1914Z 268DEG 14KT 2856 8090
CombsSpecial weather statement, Jul 5, 3:17 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
317 PM EDT Sun Jul 5 2020
FLZ041-046-141-052000-
Coastal Volusia FL-Seminole FL-Inland Volusia FL-
317 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTHEASTERN
VOLUSIA COUNTIES UNTIL 400 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanford, moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Deltona, Sanford, DeLand, Lake Mary and Longwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2896 8093 2871 8106 2872 8141 2885 8138
2887 8137 2889 8137 2889 8135 2892 8136
2894 8135 2896 8136 2898 8136
TIME...MOT...LOC 1917Z 238DEG 10KT 2875 8129
CombsLocal storm report, Jul 5, 3:27 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
327 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND GST 1 W ALTAMONTE SPRINGS 28.66N 81.41W
07/05/2020 M45 MPH Seminole FL MESONET
WXFLOW SITE XSPR MEASURES WIND GUST OF 39KT/45MPH FROM
WSW
&&
JRSSpecial weather statement, Jul 5, 3:28 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
328 PM EDT Sun Jul 5 2020
FLZ059-052000-
St. Lucie-
328 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LUCIE COUNTY...
At 328 PM EDT, a strong thunderstorm was located over Fort Pierce
Inlet, moving east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Fort Pierce, Indrio, Fort Pierce Inlet, Queens Cove and Saint Lucie
Village.
Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.
LAT...LON 2743 8036 2754 8039 2756 8028 2747 8024
2741 8023
TIME...MOT...LOC 1928Z 278DEG 8KT 2748 8032
CombsLocal storm report, Jul 5, 3:51 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
351 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
07/05/2020 M39 MPH Brevard FL OTHER FEDERAL
USAF TOWER KSCO-0019 MEASURES WIND GUST OF 34KT/39MPH
FROM SW
&&
JRSSpecial weather statement, Jul 5, 3:54 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
354 PM EDT Sun Jul 5 2020
FLZ047-147-052045-
Southern Brevard County FL-Northern Brevard County FL-
354 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 445
PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockledge, moving east at 10 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8056 2834 8057 2817 8055 2817 8085
2858 8080 2857 8054 2845 8049
TIME...MOT...LOC 1954Z 263DEG 8KT 2833 8072
CombsThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:25 PM EDT | Special Weather Statement | MLB | Lake, Orange, Seminole | 50 min |
| Jul 5, 2:35 PM EDT | Special Marine Warning | MLB | 115 min | |
| Jul 5, 2:58 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Jul 5, 3:14 PM EDT | Special Weather Statement | MLB | Brevard | 46 min |
| Jul 5, 3:17 PM EDT | Special Weather Statement | MLB | Seminole | 43 min |
| Jul 5, 3:28 PM EDT | Special Weather Statement | MLB | Saint Lucie | 32 min |
| Jul 5, 3:54 PM EDT | Special Weather Statement | MLB | Brevard | 51 min |
| Jul 5, 4:02 PM EDT | Special Weather Statement | MLB | Brevard | 43 min |
| Jul 5, 4:29 PM EDT | Areal Flood Advisory | MLB | Brevard | 2 hr |
| Jul 5, 4:56 PM EDT | Special Weather Statement | MLB | Martin | 49 min |
| Jul 5, 5:15 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jul 5, 5:43 PM EDT | Special Weather Statement | MLB | Saint Lucie | 62 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.